Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Duluth, MN

June 22, 2002Itasca County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 22, 2002, 1:54 PM CDT for Itasca County, Minnesota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2002, 1:54 PM CDT (18:54 UTC)
Expired
Jun 22, 2002, 2:45 PM CDT
In force
51 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Itasca County, MN

The radar

The Duluth radar (KDLH), 126 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 2:20 PM CDTThunderstorm Wind 50 EBovey, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2002-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2002-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 221854
SVRDLH
MNC061-221945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
153 PM CDT SAT JUN 22 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITASCA COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 245 PM CDT

* AT 150 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
  SOUTH OF TALMOON...OR ABOUT 25 MILES NORTHWEST OF GRAND RAPIDS...
  MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARCELL AND BIG FORK AT 200 PM

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE 
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY 
AWAY FROM WINDOWS. REMEBER...SEVERE THUNDERSTORMS CAN PRODUCE 
TORNADOS WITH LITTLE OR NO ADVANCED WARNING.

.END

LAT...LON 4777 9380 4724 9376 4710 9313 4773 9316

SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:02 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 22, 11:02 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1102 AM CDT SAT JUN 22 2002

NO REAL CHANGES TO CURRENT ZONE PACKAGE. EVERYTHING COMING TOGETHER
TODAY FOR A NASTY WEATHER EVENT FOR NORTHEAST MINNESOTA. ONLY
FRESHENED WORDING IN ZONES TO REFLECT AFTERNOON CONDITIONS.
SATELLITE SHOWING MCS TO THE NW AND A CU FIELD DEVELOPING INTO A
TCU FIELD WITH HEATING TO THE NORTH AND SE. THIS SHOLD EVOLVE INTO
SCATTERED TS ACTIVITY AS THE DAY WEARS ON.

SVR WX INDICES BEGIN TO APPROACH HIGH VALUES THIS AFTERNOON (ACC TO
ETA). THIS WILL INCLUDE HEAVY RAINFAL AMOUNTS...LARGE HAIL...AND
STRONG TO DAMAGING WINDS. HELICITY VALUES ARE REALLY HIGH TODAY AS
WELL WITH STRONGLY CURVING HODO. SPEED SHEAR SLIGHTLY LESS
IMPRESSIVE BUT STILL WITHIN STRONG CRITERIA. WITH THE HIGH HELICITY
IMMEDITATELY OFF THE SFC...WOULDNT BE SUPRISED TO SEE ROTATION IN
A FEW TS THIS AFTERNOON AND MAYBE EVEN TONIGHT.

.DLH...NONE.

T.ERICKSON

In the hours before

Special weather statement, Jun 22, 9:30 AM CDT, 4 hours 24 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
930 AM CDT SAT JUN 22 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

THREAT...
LARGE HAIL...DAMAGING WIND AND VERY HEAVY RAINFALL.

DISCUSSION...
THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON THROUGH TONIGHT.
SOME UPPER LEVEL ENERGY WILL COMBINE WITH A DEEP LAYER OF MOISTURE TO
SET OFF NUMEROUS SHOWERS AND THUNDERSTORMS AT TIMES. THE THREAT FOR
SEVERE STORMS WILL BE MAINLY ALONG AND NORTH OF A PARK RAPIDS TO
DULUTH LINE THROUGH THIS AFTERNOON. TONIGHT THE THREAT WILL
SHIFT INTO MOST OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON
INTO TONIGHT.

.END

T.ERICKSON

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:35 PM CDTSevere Thunderstorm WarningDLHSaint Louis55 min
Jun 22, 3:30 PM CDTSevere Thunderstorm WarningDLHSaint Louis60 min
Jun 22, 3:36 PM CDTSevere Thunderstorm WarningDLHCass, Itasca54 min
Jun 22, 3:43 PM CDTSevere Thunderstorm WarningDLHSaint Louis47 min
Jun 22, 4:09 PM CDTSevere Thunderstorm WarningDLHItasca36 min
Jun 22, 4:34 PM CDTSevere Thunderstorm WarningDLHCass26 min
Jun 22, 4:49 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca41 min
Jun 22, 6:03 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis57 min
Jun 22, 6:05 PM CDTSpecial Marine WarningDLH60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.